Florida, 2018Damaging Wind in Florida, June 17, 2018
June 17, 2018 · NWS MLB · 1 event in 1 county or zone
A surface trough was moving south near the east Florida coast while a surface high pressure was situated near the Carolina coastline. The main steering flow winds were out of the north-northwest, although low-level winds were out of the east-southeast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was moving south near the east Florida coast while a surface high pressure was situated near the Carolina coastline. The main steering flow winds were out of the north-northwest, although low-level winds were out of the east-southeast. Temperatures aloft were around -7 C to -8 C, and a deep plume of moisture with Precipitable Water values around 1.50 to 1.60 inches was situated over central Florida. The east coast sea breeze was dominant and progressed inland faster than the west coast sea breeze. As the two sea breezes collided in western Orange County, a thunderstorm quickly developed and became severe. This storm produced several reports of wind damage in Windermere and Ocoee in western Orange County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 17, 2:18 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 17, 2:18 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
318 PM EDT Sun Jun 17 2018
.DISCUSSION...
Currently-Tonight...Scattered convection along the east coast sea
breeze from inland Volusia to inland St Lucie counties will move
gradually westward as individual shower and storms move south along
the the boundary into early evening. Expect most of the convection
to push westward toward Lake county into this evening before
convection moves west of the interior forecast area. Developing low
level easterly flow may bring a few late night showers onshore along
the Treasure coast so will keep a low shower chance there later
tonight. Lows will be in the lower to mid 70s.
Mon-Tue...High pressure building Swd from the mid Atlc seaboard will
increasingly exert influence locally. Most notable will be a drying
trend as well as somewhat stable onshore flow. PoP has been adjusted
into the none-isold category coastal zones and isold inland with
just a small chc of a storm or two well inland both Mon-Tue aftns.
Remainder of the week...Modest upr ridging over the eastern Conus
early week will undergo a chg to more cyclonic flow in the latter
half of the week as some wave energy slowly evolves Swd from the
Great Lakes. This scenario should return to more seasonal rain chcs
for the eastern peninsula as deep layer winds develop a westerly
component with suitable moisture for diurnal showers/storms. Guid is
suggesting numerous showers and storms around Fri and into next
weekend as an Atlc coastal trough sharpens near to just north of the
area.
&&
.AVIATION...
East coast sea breeze has pushed far enough west to leave VCSH/VCTS
out of coastal TAFs for the remainder of the day. Maintained VCTS
for 3-4 hour window at inland terminals, ending earliest at KSFB
(thru 22Z), and later at KMCO/KISM (thru 23Z) and KLEE (thru 00Z) to
account for westward progression of today's storms. Onshore flow
will collapse after sunset before resuming Monday morning. Drier air
and quicker inland movement of the sea breeze should lead to even
lower coverage of SHRA/TSRA tomorrow.
&&
.MARINE...
Tonight...Onshore winds in the 5-10 knot range are expected
overnight with isolated convection across the Atlc waters. Seas will
remain rather flat, 1-2 ft near shore to around 2 ft offshore.
Mon-Tue...Onshore gentle to light winds early next week with winds
of around 8 to 13 knots and higher gusts at times of afternoon
breeze near the immediate coastal areas.
Extended...Generally favorable conditions in the extended period
with wly component developing after the middle of the week. Seas
less than 4 ft over the outer waters with around 1 to 2 ft near the
coast. Winds and seas will be higher near increasing showers and
storms later in the week.
&&
.HYDROLOGY...
Heavy rainfall near and upstream from Lake Harney has caused a
slight rise to continue for the St Johns River Above Lake Harney
near Geneva. The river is expected to remain in Action Stage this
week, rising very slowly through late week before leveling out.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 87 73 89 / 10 10 10 10
MCO 74 93 74 93 / 10 20 10 10
MLB 75 88 74 87 / 10 20 10 10
VRB 74 88 72 88 / 20 30 10 10
LEE 75 93 76 93 / 20 20 10 20
SFB 74 92 74 93 / 10 20 10 10
ORL 75 93 75 93 / 10 20 10 10
FPR 72 88 71 88 / 20 30 10 10
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Volkmer/Ulrich/Smith/Glitto
Hazardous weather outlook, Jun 17, 10:06 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1106 AM EDT Sun Jun 17 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-172300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1106 AM EDT Sun Jun 17 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms will develop this afternoon and
focus further to the west compared to the past several days. A small
threat for lightning will exist along the coast early this afternoon
as a few storms develop along the sea breeze. Storm coverage will
then focus to the west of the St. Johns River and west of Florida's
Turnpike along the Treasure Coast later today.
Individual storm movement will be from the north to south at around
10 mph. A few strong storms capable of producing gusty winds between
40 to 45 mph and small hail will be possible over the interior this
afternoon and early evening.
.RIP CURRENT IMPACT...
A moderate risk of dangerous rip currents will exist at the beaches
of east central Florida. The greatest threat will be through the
afternoon and into early evening due to tidal effects. Always swim
within sight of a lifeguard and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will be possible this afternoon over the
interior as the east coast sea breeze pushes inland quicker than
previous days. Storm motion will be toward the south at around 10
mph. Mariners across inland lakes should be prepared to seek safe
harbor this afternoon and early evening.
.RIVER FLOOD IMPACT...
Recent heavy rainfall has caused a slow but steady rise of the Saint
Johns River. The river remains at Action Stage Above Lake Harney
near Geneva and is forecast to continue a slow rise into early next
week but still remain below flood stage.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Isolated to scattered lightning storms will develop each
afternoon and evening along sea breeze and outflow boundaries.
Locally heavy rainfall, gusty winds, small hail, and frequent
lightning strikes will occur with some storms.
An elevated threat for dangerous rip currents will continue at east
central Florida beaches into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Sedlock/Ulrich
In the hours before
Special weather statement, Jun 17, 3:21 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Melbourne FL
421 PM EDT SUN JUN 17 2018
FLZ044>046-172100-
Northern Lake County FL-Orange FL-Seminole FL-
421 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE AND NORTHWESTERN
ORANGE COUNTIES UNTIL 500 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm
over Heathrow and Lake Mary, moving south at 20 mph.
Wind gusts of 40 to 50 mph will be possible with this storm.
Locations impacted include...
Longwood, Wekiva Springs, Altamonte Springs, Lockhart, Maitland,
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2889 8148 2889 8137 2887 8136 2887 8135
2886 8135 2885 8136 2885 8134 2883 8131
2853 8131 2855 8156
TIME...MOT...LOC 2018Z 002DEG 20KT 2878 8139
CristaldiSpecial weather statement, Jun 17, 3:52 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
452 PM EDT SUN JUN 17 2018
FLZ045-144-172115-
Orange FL-Southern Lake County FL-
452 PM EDT SUN JUN 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ORANGE COUNTY UNTIL
515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Zellwood and Apopka, moving south at 20 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winter Garden, Ocoee, Gotha, Lake Butler, and Windermere.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Apopka, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 2878 8164 2877 8150 2850 8153 2853 8173
TIME...MOT...LOC 2049Z 014DEG 16KT 2869 8154
Cristaldi
Thunderstorm Wind, Orange
- When
- June 17, 4:17 PM EST
- Where
- Orange County, 2.29 mi SE of Ocoee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 28.550, -81.500
Several reports were received via social media of wind related damage in western Orange County. The first report was of a large Sycamore tree downed by winds near the West Oaks Mall in Ocoee. About five minutes later, reports were received of large trees downed and a wooden fence knocked over in Windermere.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, June 17, 20181 death · 1 event
- Rip Current in Florida, June 17, 20181 death · 1 event
- Tornadoes and Hail in Nebraska, June 17, 2018$206,000 · EF1 · 18 events
- Damaging Winds in Minnesota, June 17, 2018$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, June 17, 2018$25,000 · 1 in hail · 14 events
- Damaging Wind and Strong Wind in Louisiana, June 17 to 19, 20183 injured · 50 kt wind · 2 events
- Damaging Winds in Wisconsin, June 17, 2018$16,000 · 61 kt wind · 11 events
- Damaging Winds in Wisconsin, June 17, 2018$5,000 · 61 kt wind · 12 events
- Flash Flooding and Flooding in Wisconsin, June 17 to 23, 2018$8,000 · 11 events
- Flash Flood and Damaging Winds in West Virginia, June 17, 2018$11,000 · 50 kt wind · 7 events
- Tornado and Hail in Colorado, June 17, 2018EF0 · 7 events
- Hail and Damaging Winds in Wisconsin, June 17, 201856 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 752568.